Back to Ask the Diabetes Team Ask the Diabetes Team

From Winona, Minnesota, USA:

My mother was on prednisone for rotator cuff pain. She had a fasting blood test for diabetes two days after her last prednisone pill. Her test came back as 230 mg/dl [12.8 mmol/L]. Could the steroid drug have made her test inaccurate? Her doctor wants her to take pills for diabetes now. She was also taking Flonase, Benadryl, and another allergy medicine at the time of the test.


Steroids, such as prednisone, can make the blood glucose higher. It is not a drug interaction; the glucose really is higher. This is more pronounced in people who already have diabetes or are at risk for diabetes. In my experience, even if the fasting (morning) glucose is normal, the glucose level can go very high throughout the day and after meals. Even on steroids, a fasting glucose of 230 mg/dl [12.8 mmol/L] is very high and a real red flag that diabetes may exist even without the prednisone. If there were no history of elevated glucose in the past, it is possible that the glucose could return to normal on it's own after the steroids are out of the system, but the glucoses should continue to be monitored.


Original posting 24 May 2006
Posted to Diagnosis and Symptoms and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.